Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 26, NWS La Crosse, WI

June 17, 2009Chickasaw County, Fayette County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 17, 2009, 11:31 PM CDT for Chickasaw County, Fayette County, Winneshiek County, Iowa. It was in force for 57 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2009, 11:31 PM CDT (04:31 UTC)
Expired
Jun 18, 2009, 12:28 AM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

Counties Chickasaw County, IA, Fayette County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 11:31 PM CDTTSTM WND DMGLawler, IALAW ENFORCEMENT REPORTS POWER LINES AND TREES DOWN IN THE CITY OF LAWLER
Jun 17, 11:31 PM CDTHAIL 1.75Lawler, IA
Jun 17, 11:35 PM CDTHAIL 1.752 N Lawler, IACROPS IN APPROX 15 SECTIONS OF LAND NORTH OF LAWLER STRIPPED/DESTROYED. ALSO SOME WINDOW/SIDING/ROOF DAMAGE IN THE AREA. AREAS IMPACTED LIE BETWEEN W-E ORIENTED STATE HWY 24 AND CR B33 AND A CORRIDOR 2 MILES WEST AND EAST OF N-S ORIENTED CR V56. ALSO...HAIL IN
Jun 17, 11:44 PM CDTHAIL 1.753 S Waucoma, IARELAYED FROM MEDIA...HAIL A BIT LARGER THAN GOLF BALL SIZE WITH SINGLE LINE OF SPIKES AROUND THEM...BROKE WINDOWS AND DID SOME DAMAGE TO HOUSE SIDING. ALSO...TOTAL OF 4.80 INCHES OF RAIN.
Jun 17, 11:48 PM CDTHAIL 1.53 Se Waucoma, IA
Jun 17, 11:48 PM CDTHAIL 23 Se Waucoma, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 7:01 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 180431
SVRARX
IAC037-065-191-180530-
/O.NEW.KARX.SV.W.0026.090618T0431Z-090618T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1131 PM CDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHICKASAW COUNTY IN NORTHEAST IOWA...
  NORTHERN FAYETTE COUNTY IN NORTHEAST IOWA...
  SOUTHWESTERN WINNESHIEK COUNTY IN NORTHEAST IOWA...

* UNTIL 1230 AM CDT

* AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR LAWLER...OR 10 MILES EAST OF NEW HAMPTON...
  MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSON JUNCTION AROUND 1135 PM...
  COUNTY ROADS B 54 AND V 56 AROUND 1140 PM...
  WAUCOMA AND WAUCOMA CAMPGROUND AROUND 1145 PM...
  ALPHA AROUND 1150 PM...
  ST. LUCAS AROUND 1155 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM THURSDAY MORNING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.

&&

LAT...LON 4279 9205 4288 9210 4291 9209 4291 9211
      4310 9222 4320 9208 4298 9171
TIME...MOT...LOC 0431Z 312DEG 17KT 4309 9212

$$

BOYNE
7 follow-up statements
000 
WWUS53 KARX 180437
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1137 PM CDT WED JUN 17 2009

IAC037-065-191-180530-
/O.CON.KARX.SV.W.0026.000000T0000Z-090618T0530Z/
WINNESHIEK IA-FAYETTE IA-CHICKASAW IA-
1137 PM CDT WED JUN 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN CHICKASAW...NORTHERN FAYETTE AND SOUTHWESTERN
WINNESHIEK COUNTIES...

AT 1131 PM CDT...CHICKASAW SHERIFF DEPARTMENT REPORTED GOLF BALL SIZE
IN LAWLER.

AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR LAWLER...OR 11
MILES EAST OF NEW HAMPTON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAUCOMA AND WAUCOMA CAMPGROUND AROUND 1145 PM...
  ALPHA AND ST. LUCAS AROUND 1155 PM...
  RICHFIELD AROUND MIDNIGHT...
  HAWKEYE AND DOUGLAS AROUND 1210 AM...
  HIGHWAY 93 AND COUNTY V 68 AROUND 1215 AM...
  WEST UNION AND DONNAN AROUND 1225 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM THURSDAY MORNING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.

&&

LAT...LON 4279 9205 4288 9210 4291 9209 4291 9211
      4310 9222 4320 9208 4298 9171
TIME...MOT...LOC 0436Z 312DEG 17KT 4307 9210

$$

BOYNE
000 
WWUS53 KARX 180443
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1143 PM CDT WED JUN 17 2009

IAC037-065-191-180530-
/O.CON.KARX.SV.W.0026.000000T0000Z-090618T0530Z/
WINNESHIEK IA-FAYETTE IA-CHICKASAW IA-
1143 PM CDT WED JUN 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN CHICKASAW...NORTHERN FAYETTE AND SOUTHWESTERN
WINNESHIEK COUNTIES...

AT 1131 PM CDT...THE CHICKASAW SHERIFF DEPARTMENT REPORTED GOLF BALL 
SIZE HAIL IN LAWLER IOWA.

AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING 
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR WAUCOMA...OR 
13 MILES NORTHWEST OF WEST UNION...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. LUCAS AROUND 1145 PM...
  RICHFIELD AROUND 1150 PM...
  ELDORADO AROUND 1155 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM THURSDAY MORNING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.

&&

LAT...LON 4279 9205 4288 9210 4291 9209 4291 9211
      4310 9222 4320 9208 4298 9171
TIME...MOT...LOC 0442Z 313DEG 22KT 4303 9204

$$

BOYNE
000 
WWUS53 KARX 180452
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1152 PM CDT WED JUN 17 2009

IAC037-065-191-180530-
/O.CON.KARX.SV.W.0026.000000T0000Z-090618T0530Z/
WINNESHIEK IA-FAYETTE IA-CHICKASAW IA-
1152 PM CDT WED JUN 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN CHICKASAW...NORTHERN FAYETTE AND SOUTHWESTERN
WINNESHIEK COUNTIES...

AT 1148 PM CDT...A SPOTTER REPORTED 1.5 INCH DIAMETER HAIL OR ABOUT 
THE SIZE OF A PING PONG BALL 3 MILES SOUTH OF WAUCOMA IN FAYETTE 
COUNTY.

AT 1149 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED NEAR
ALPHA...OR 10 MILES WEST OF WEST UNION...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELDORADO AROUND 1155 PM...
  HAWKEYE AND DOUGLAS AROUND MIDNIGHT...
  WEST UNION AND DONNAN AROUND 1210 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM THURSDAY MORNING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.

&&

LAT...LON 4279 9205 4288 9210 4291 9209 4291 9211
      4310 9222 4320 9208 4298 9171
TIME...MOT...LOC 0450Z 313DEG 22KT 4299 9199

$$

BOYNE
000 
WWUS53 KARX 180459
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1159 PM CDT WED JUN 17 2009

IAC037-065-191-180530-
/O.CON.KARX.SV.W.0026.000000T0000Z-090618T0530Z/
WINNESHIEK IA-FAYETTE IA-CHICKASAW IA-
1159 PM CDT WED JUN 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN CHICKASAW...NORTHERN FAYETTE AND SOUTHWESTERN
WINNESHIEK COUNTIES...

AT 1148 PM CDT...A SPOTTER REPORTED 2 INCH DIAMETER HAIL 3 MILES 
SOUTH OF WAUCOMA IN FAYETTE COUNTY.

AT 1158 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED NEAR
HAWKEYE...OR 6 MILES WEST OF WEST UNION...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST UNION AND DONNAN AROUND 1210 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM THURSDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND
SOUTHWESTERN WISCONSIN.

&&

LAT...LON 4279 9205 4288 9210 4291 9209 4291 9211
      4310 9222 4320 9208 4298 9171
TIME...MOT...LOC 0459Z 313DEG 22KT 4295 9193

$$

BOYNE
000 
WWUS53 KARX 180506
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1206 AM CDT THU JUN 18 2009

IAC037-191-180516-
/O.CAN.KARX.SV.W.0026.000000T0000Z-090618T0530Z/
WINNESHIEK IA-CHICKASAW IA-
1206 AM CDT THU JUN 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHICKASAW AND
SOUTHWESTERN WINNESHIEK COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
THURSDAY MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND
SOUTHWESTERN WISCONSIN.

LAT...LON 4290 9209 4309 9208 4308 9190 4298 9171
      4279 9205 4288 9210 4291 9209
TIME...MOT...LOC 0506Z 313DEG 22KT 4292 9189

$$

IAC065-180530-
/O.CON.KARX.SV.W.0026.000000T0000Z-090618T0530Z/
FAYETTE IA-
1206 AM CDT THU JUN 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHERN FAYETTE COUNTY...

AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR DONNAN...OR
NEAR WEST UNION...MOVING SOUTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.

&&

LAT...LON 4290 9209 4309 9208 4308 9190 4298 9171
      4279 9205 4288 9210 4291 9209
TIME...MOT...LOC 0506Z 313DEG 22KT 4292 9189

$$

BOYNE
000 
WWUS53 KARX 180517
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1217 AM CDT THU JUN 18 2009

IAC065-180530-
/O.CON.KARX.SV.W.0026.000000T0000Z-090618T0530Z/
FAYETTE IA-
1217 AM CDT THU JUN 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHERN FAYETTE COUNTY...

AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL. THIS STORM WAS LOCATED NEAR DONNAN...OR NEAR WEST UNION...
MOVING SOUTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.

&&

LAT...LON 4290 9209 4309 9208 4308 9190 4298 9171
      4279 9205 4288 9210 4291 9209
TIME...MOT...LOC 0518Z 299DEG 18KT 4291 9182

$$

BOYNE
000 
WWUS53 KARX 180528
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1228 AM CDT THU JUN 18 2009

IAC065-180538-
/O.CAN.KARX.SV.W.0026.000000T0000Z-090618T0530Z/
FAYETTE IA-
1228 AM CDT THU JUN 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FAYETTE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4290 9209 4309 9208 4308 9190 4298 9171
      4279 9205 4288 9210 4291 9209
TIME...MOT...LOC 0528Z 299DEG 18KT 4289 9176

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:35 PM CDT, 8 hours 56 minutes earlier.

Area forecast discussion, Jun 17, 2:35 PM CDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT WED JUN 17 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

FORECAST FOCUS IN ON THE RAIN CHANCES FOR THE NEXT FEW DAYS.

FIRST...LOOKING AT THE NEXT SEVERAL HOURS...A MAJORITY OF THE MESO
MODELS INDICATE WHAT LOOKS LIKE DIURNALLY DRIVEN CONVECTION POPPING
UP BY 00Z OVER PARTS OF SOUTHERN MN AND NORTHEAST IA. INSTABILITY
AND A SFC BOUNDARY/CONVERGENT AREA LYING FROM SOUTHERN MN INTO
CENTRAL IA LOOK TO BE THE MAIN CULPRITS FOR THIS PROGGED CONVECTION.
WILL ADJUST POPS TO REFLECT THIS POTENTIAL. IF STORMS DUE TO DEVELOP
IN THIS REGION...BELIEVE THE DIURNAL NATURE SHOULD RESULT IN THE
STORMS DIMINISHING/DYING OFF BY THE MID EVENING HOURS.

RATHER MESSY WEATHER PATTERN TO INFLUENCE THE REGION...WITH VARIOUS
BITS OF UPPER LEVEL ENERGY KICKING OUT OF A TROUGH OVER THE NORTHERN
PLAINS ON THU...WITH THIS TROUGH THEN SLIDING ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY ON FRI. AT THE SFC...THERE WILL BE SOME
ASSOCIATED BOUNDARIES...WITH A WARM FRONT LIKELY WAVERING NEAR...OR
ACROSS THE REGION...AND A COLD FRONT SLIPPING IN ON FRI. IN
ADDITION...BRANCHES OF THE LOW LEVEL JET AND 850 MB MOISTURE
TRANSPORT WILL SURGE INTO THE REGION FOR TONIGHT THROUGH
FRI...AIDING THE CONVECTION POSSIBILITIES. PW/S ARE PROGGED TO BE IN
THE 1.5-2 INCH RANGE...SO A GOOD AMOUNT OF MOISTURE TO WORK WITH.
AREAS OF SHOWERS AND THUNDERSTORMS SHOULD IMPACT PORTIONS OF THE
REGION...ON AND OFF...FROM TONIGHT THROUGH FRIDAY AS A RESULT. WHERE
THESE VARIOUS ELEMENTS WILL BE ARE UNCERTAIN AT THIS TIME...LENDING
SOME DOUBT TO WHERE THE BEST PCPN CHANCES WILL LIE...ALONG WITH
TIMING. THERE ARE ALSO SOME HINTS THAT THE BETTER FORCING OVER THE
NEXT COUPLE DAYS COULD SHUFFLE TO THE NORTH AND SOUTH OF THE LOCAL
FORECAST AREA...LEAVING THE SFC FRONT ALONG WITH INSTABILITY TO BE
THE MAIN INGREDIENTS FOR STORM PRODUCTION. IN THIS SCENARIO...PCPN
DEVELOPMENT COULD BE MORE SCATTERED IN NATURE.

AS FOR INSTABILITY...BOTH THE 17.12Z GFS AND NAM BUILD ABOUT
1500-2000 J/KG SBCAPE FOR THE AFTERNOONS OF THU AND FRI. THERE COULD
BE QUITE A BIT OF CLOUDINESS AROUND THOUGH...WHICH WOULD CUT INTO
THE INSTABILITY. WIND SHEAR LOOKS REAL GOOD FOR STORM
ORGANIZATION...WITH 60+ KTS IN THE 0-6KM THU AFTERNOON/NIGHT...40-50
KTS FRI AFTERNOON. FOR A SEVERE RISK...THU AFTERNOON/NIGHT LOOKS
TO HAVE THE BIGGEST THREAT AT THIS MOMENT. AGAIN THOUGH...THERE IS
SOME UNCERTAINLY WITH WHERE THE VARIOUS FORCING ELEMENTS WILL
TRACK...AND WHERE THE BETTER STORM SOURCE REGIONS WILL LIE. IT WILL
HAVE TO BE MONITORED CLOSELY.

THE SHORTWAVE TROUGH WILL EXIT TO THE EAST OVERNIGHT
FRIDAY...ALLOWING FOR AN UPPER LEVEL RIDGE TO BUILD ACROSS THE
REGION FOR THE WEEKEND. SEASONABLE WARMTH SHOULD RESULT...ALONG WITH
A COUPLE DAYS TO DRY OUT.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

GFS AND ECMWF IN PRETTY GOOD AGREEMENT WITH KEEPING THE WEEKEND
UPPER LEVEL RIDGE EXTENDING FROM THE SOUTHERN PLAINS INTO THE UPPER
MISSISSIPPI RIVER VALLEY THOUGH MUCH OF NEXT WEEK. WHILE THIS SHOULD
RESULT IN A CONTINUATION OF SUMMER TIME WARMTH...IT DOES NOT
NECESSARILY MEAN A SPATE OF DRY DAYS. BITS OF SHORTWAVE ENERGY LOOK
TO SPIN UP THE WESTERN SIDE OF THE RIDGE...WITH ACCOMPANYING SFC
BOUNDARIES...DECENT LOW LEVEL MOISTURE RETURN AND INCREASING
INSTABILITY. SHOWER/STORM DEVELOPMENT SHOULD RESULT IN THE VICINITY
OF THE SFC BOUNDARIES. SOME DIFFERENCES IN THE MODELS IN JUST WHERE
THESE SYSTEM WILL MOVE...HOWEVER...LENDING LESS CONFIDENCE TO THE
TIMING/LOCATION OF THESE PCPN CHANCES. THIS IS ASSUMING...OF
COURSE...THAT THESE SYSTEMS ARE ABLE TO WORK THIS FAR EAST INTO THE
RIDGE. ENSEMBLES MEMBERS SHOW A MIX OF THE GFS/ECMWF...AND WILL LEAN
TOWARD A BLEND/HPC SOLUTION FOR NOW.

&&

.AVIATION...

A LOW PRESSURE TROUGH EXTENDS FROM NE SOUTH DAKOTA INTO SOUTH
CENTRAL MINNESOTA. SE FLOW NORTH OF THE BOUNDARY HAS MAINTAINED A
STRATUS DECK AND EVEN SOME BR...BUT DAYTIME MIXING HAS HELPED BRING
CIGS UP. ADDITIONAL HEATING WILL ENSURE CIGS AND VSBYS AT KLSE AND
KRST RISE TO VFR. THE REST OF THE FORECAST IS MUDDLED BY ISSUES
WHERE THUNDERSTORMS MAY FORM AND IF THEY WOULD IMPACT THE TAF SITES.
CURRENT THOUGHT IS THAT SOME SHOWERS OR THUNDERSTORMS MAY FORM LATE
THIS AFTERNOON IN SW MINNESOTA ALONG THE TROUGH...THEN PROPAGATE
NEAR OR ACROSS THE TAF SITES THIS EVENING. ANOTHER BATCH OF SHOWERS
AND THUNDERSTORMS COULD FORM OVERNIGHT...WITH THE LOW LEVEL JET
IMPINGING ON THIS TROUGH. HOWEVER...IF A COMPLEX OF STORMS MOVES
ACROSS NEBRASKA AND IOWA OVERNIGHT...THEN THE OVERNIGHT STORMS
AFFECTING THE TAF SITES WOULD NOT OCCUR. LATER FORECASTS WILL NEED
TO REFINE THE TIMING OF RAIN...AND ANY REDUCTION TO CIGS OR VSBY
FROM VFR. ANY RAINFALL SHOULD END LATE TONIGHT...WITH MUCH OF THU
MORNING DRY.

AJ

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
MN...NONE.
IA...NONE.

&&

RIECK
Hazardous weather outlook, Jun 17, 5:56 PM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
556 PM CDT WED JUN 17 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
556 PM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING...AND THEN MORE
LIKELY OVERNIGHT. THERE IS A GREAT DEAL OF UNCERTAINTY AS TO WHEN
THUNDERSTORMS WILL DEVELOP...BUT IF THEY DO SO THIS EVENING...THEY
MAY RAPIDLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND...
PRIMARILY WEST OF THE MISSISSIPPI RIVER. THE SEVERE THREAT IS LIKELY
TO BE MAXIMIZED THROUGH THE EVENING TOWARD MIDNIGHT...BUT MAY LINGER
ON A MORE ISOLATED BASIS INTO THE OVERNIGHT HOURS. IT IS IN THE
EVENING HOURS BEFORE 10 OR 11 PM THAT AN ISOLATED TORNADO IS POSSIBLE
ROUGHLY WEST OF A LINE FROM LAKE CITY TO ELKADER...WITH THE THREATS
LATER IN THE NIGHT BEING LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC EPISODES OF THUNDERSTORMS WILL CONTINUE THURSDAY AND FRIDAY.
A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE FROM THURSDAY THROUGH
FRIDAY. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS ON THURSDAY AND THURSDAY NIGHT. ON FRIDAY...THESE
THREATS WILL CONTINUE ALONG WITH THE POSSIBILITY OF A FEW TORNADOES.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY NIGHT THROUGH
TUESDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER ANY OF
THESE THUNDERSTORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS MAINLY WEST OF THE MISSISSIPPI RIVER WILL WANT TO
MONITOR THUNDERSTORM POTENTIAL THIS EVENING...AND IF STORMS DEVELOP
OR A SEVERE THUNDERSTORM WATCH IS ISSUED...BE READY TO ACTIVATE
ESPECIALLY THROUGH MIDNIGHT. LATER IN THE NIGHT THE SEVERE
THREAT SHOULD BE MORE ISOLATED TO THE POINT THAT ACTIVATION IS NOT
LIKELY. SPOTTERS WILL LIKELY BE NEEDED ON THURSDAY...AND PERHAPS
INTO FRIDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE/BINAU

In the hours before

Local storm report, Jun 17, 10:00 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             LIME SPRINGS            43.45N 92.28W
06/17/2009  E1.75 INCH       HOWARD             IA   LAW ENFORCEMENT

0956 PM     HAIL             ELMA                    43.25N 92.44W
06/17/2009  E1.00 INCH       HOWARD             IA   LAW ENFORCEMENT

0956 PM     HAIL             CRESCO                  43.37N 92.12W
06/17/2009  E0.75 INCH       HOWARD             IA   LAW ENFORCEMENT

&&

SHEA
Local storm report, Jun 17, 10:14 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1014 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             5 W WEST UNION          42.96N 91.91W
06/17/2009  E0.88 INCH       FAYETTE            IA   LAW ENFORCEMENT

&&

SHEA
Special weather statement, Jun 17, 10:16 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1016 PM CDT WED JUN 17 2009

IAZ008>011-018-019-029-030-MNZ079-086-087-094-095-WIZ032-180515-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-
1016 PM CDT WED JUN 17 2009

...STRONG TO SEVERE THUNDERSTORMS TO CONTINUE INTO THE OVERNIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE INTO THE EARLY MORNING
HOURS. ALL STORMS WILL HAVE THE POTENTIAL FOR WIND GUSTS TO 55
MPH...AND SMALL HAIL. A FEW OF THE STORMS WILL BE SEVERE WITH
STRONGER WINDS AND LARGER HAIL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM THURSDAY MORNING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

BINAU
Local storm report, Jun 17, 10:24 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1024 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FUNNEL CLOUD     2 S CHARLES CITY        43.04N 92.68W
06/17/2009                   FLOYD              IA   BROADCAST MEDIA

            BRIEF FUNNEL CLOUD REPORTED BY BROADCAST MEDIA

0726 PM     FUNNEL CLOUD     2 NE ROCKFORD           43.07N 92.92W
06/17/2009                   FLOYD              IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A FUNNEL CLOUD AT 190TH STREET
            AND GLASS AVENUE

0726 PM     FUNNEL CLOUD     2 E ROCKFORD            43.05N 92.91W
06/17/2009                   FLOYD              IA   TRAINED SPOTTER

0733 PM     HAIL             1 S CLAREMONT           44.03N 93.00W
06/17/2009  E0.75 INCH       DODGE              MN   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED DIME SIZE HAIL SOUTH OF
            CLAREMONT

0733 PM     HAIL             1 S CLAREMONT           44.03N 93.00W
06/17/2009  E0.75 INCH       DODGE              MN   LAW ENFORCEMENT

0733 PM     FUNNEL CLOUD     3 SE BLOOMING PRAIRIE   43.84N 93.01W
06/17/2009                   MOWER              MN   TRAINED SPOTTER

0742 PM     HAIL             ELMA                    43.25N 92.44W
06/17/2009  E0.75 INCH       HOWARD             IA   PUBLIC

            PEA TO DIME SIZE HAIL IN TOWN

0754 PM     TORNADO          3 N BLOOMING PRAIRIE    43.91N 93.05W
06/17/2009                   STEELE             MN   LAW ENFORCEMENT

            TORNADO JUST NORTH OF BLOOMING PRAIRIE

0754 PM     TORNADO          3 N BLOOMING PRAIRIE    43.91N 93.05W
06/17/2009                   STEELE             MN   AMATEUR RADIO

            TORNADO JUST NORTH OF BLOOMING PRAIRIE

0808 PM     TORNADO          1 NW AUSTIN             43.68N 92.98W
06/17/2009                   MOWER              MN   TRAINED SPOTTER

            LARGE TORNADO ON THE GROUND WITH DEBRIS ON THE NORTHWEST
            SIDE OF AUSTIN

0808 PM     HAIL             4 W BASSETT             43.06N 92.59W
06/17/2009  M1.00 INCH       FLOYD              IA   LAW ENFORCEMENT

0810 PM     TORNADO          AUSTIN                  43.67N 92.97W
06/17/2009                   MOWER              MN   LAW ENFORCEMENT

            LARGE AMOUNT OF DAMAGE IN AUSTIN AND ESPECIALLY ON THE
            NORTH SIDE. MINOR INJURIES BEING REPORTED THUS FAR.

0820 PM     HAIL             LIME SPRINGS            43.45N 92.28W
06/17/2009  E1.00 INCH       HOWARD             IA   TRAINED SPOTTER

0825 PM     TORNADO          4 NW NASHUA             42.99N 92.60W
06/17/2009                   FLOYD              IA   TRAINED SPOTTER

0844 PM     FUNNEL CLOUD     5 NW ADAMS              43.62N 92.79W
06/17/2009                   MOWER              MN   FIRE DEPT/RESCUE

0856 PM     HAIL             CLAREMONT               44.04N 93.00W
06/17/2009  E0.88 INCH       DODGE              MN   LAW ENFORCEMENT

0857 PM     HAIL             3 NW LE ROY             43.54N 92.55W
06/17/2009  E0.75 INCH       MOWER              MN   FIRE DEPT/RESCUE

0858 PM     HAIL             3 NW NEW HAMPTON        43.09N 92.36W
06/17/2009  E0.75 INCH       CHICKASAW          IA   PUBLIC

0913 PM     HAIL             3 NNW LE ROY            43.55N 92.53W
06/17/2009  E1.75 INCH       MOWER              MN   FIRE DEPT/RESCUE

0923 PM     HAIL             LIME SPRINGS            43.45N 92.28W
06/17/2009  E1.75 INCH       HOWARD             IA   LAW ENFORCEMENT

0956 PM     HAIL             ELMA                    43.25N 92.44W
06/17/2009  E1.00 INCH       HOWARD             IA   LAW ENFORCEMENT

0956 PM     HAIL             CRESCO                  43.37N 92.12W
06/17/2009  E0.75 INCH       HOWARD             IA   LAW ENFORCEMENT

1009 PM     HAIL             5 W WEST UNION          42.96N 91.91W
06/17/2009  E0.88 INCH       FAYETTE            IA   LAW ENFORCEMENT

&&

SHEA
Local storm report, Jun 17, 10:48 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1048 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     HAIL             PROTIVIN                43.22N 92.09W
06/17/2009  E0.50 INCH       HOWARD             IA   LAW ENFORCEMENT

&&

SHEA
Local storm report, Jun 17, 10:59 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1059 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HEAVY RAIN       3 S WAUCOMA             43.01N 92.03W
06/17/2009  M3.52 INCH       FAYETTE            IA   TRAINED SPOTTER

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:25 PM CDTSevere Thunderstorm WarningARXHoward, Mitchell65 min
Jun 17, 7:28 PM CDTTornado WarningARXFloyd47 min
Jun 17, 8:10 PM CDTTornado WarningARXChickasaw, Floyd50 min
Jun 17, 8:29 PM CDTSevere Thunderstorm WarningARXHoward, Winneshiek46 min
Jun 17, 8:52 PM CDTTornado WarningARXHoward, Mitchell53 min
Jun 17, 8:59 PM CDTTornado WarningARXChickasaw46 min
Jun 17, 9:29 PM CDTFlash Flood WarningARXChickasaw3 hr
Jun 17, 9:47 PM CDTSevere Thunderstorm WarningARXHoward45 min
Jun 17, 9:50 PM CDTSevere Thunderstorm WarningARXChickasaw, Fayette25 min
Jun 17, 10:49 PM CDTSevere Thunderstorm WarningARXChickasaw, Howard, Winneshiek56 min
Jun 18, 12:12 AM CDTSevere Thunderstorm WarningARXFayette34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.